West Virginia, 2001

Hail and Damaging Winds in West Virginia, August 23, 2001

August 23, 2001 · NWS RNK · 6 events in 4 counties and zones

A second round of thunderstorms downed numerous trees in Hinton, blocking several roads, and 3 miles east of Bluefield onto Route 52.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon and evening of the 23rd produced hail up to quarter size and damaging winds.Thunderstorm winds downed trees in Alderson and onto Route 20, 2 miles north northeast of Hinton.A second round of thunderstorms downed numerous trees in Hinton, blocking several roads, and 3 miles east of Bluefield onto Route 52.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 23, 1:55 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT THU AUG 23 2001

SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING
AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP
ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST
SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO
CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST.

MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD
BE DRY.  AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO
HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY.

AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING
ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL
INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER
MODEL.  WILL CONT LEAVE DRY FOR NOW.

WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND
INSTABILITY RETURN ON BACK SIDE OF HIGH.  CONT POPS MONDAY...THEN
CONT DRY REMAINDER OF THE WEEK.

FCSTID = 9
ROA   67  87  62  85 /  60   0   0   0
LYH   66  86  62  84 /  60   0   0   0
DAN   69  88  65  86 /  50  20   0   0
BLF   62  80  58  83 /  80  10   0   0
LWB   62  80  58  83 /  80  10   0   0
BCB   62  80  58  81 /  60   0   0   0
TNB   62  80  58  83 /  70  10   0   0

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020.
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.

In the hours before

Special weather statement, Aug 23, 12:58 PM EST, 2 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-232345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH AROUND MIDNIGHT OVER SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

A COLD FRONT WILL CROSS THROUGH THE OHIO AND TENNESSEE VALLEYS THIS
AFTERNOON...AND WILL CONTINUE TO PROGRESS EAST...REACHING THE
VIRGINIA AND NORTH CAROLINA PIEDMONT LATE THIS EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THE STORMS WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Mercer

When
August 23, 3:56 PM EST
Where
Mercer County, 1 mi SW of Oakvale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.320, -81.433

Hail, Monroe

When
August 23, 4:00 PM EST
Where
Monroe County, 4 mi NW of Lindside
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.480, -80.717

Thunderstorm Wind, Summers

When
August 23, 4:15 PM EST
Where
Summers County, 2 mi NNE of Hinton
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -80.883

Thunderstorm Wind, Greenbrier

When
August 23, 4:30 PM EST
Where
Greenbrier County, Alderson
Reported by
GENERAL PUBLIC
Coordinates
37.733, -80.650

Thunderstorm Wind, Mercer

When
August 23, 7:15 PM EST
Where
Mercer County, 3 mi E of Bluefield
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -81.167

Thunderstorm Wind, Summers

When
August 23, 7:20 PM EST
Where
Summers County, Hinton
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -80.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264342, 5264341, 5264343, 5264346, 5264345, 5264344.